Alert archive / Wisconsin / Wind Chill Advisories in 2015

Wind Chill Advisory 5, NWS Milwaukee, WI

February 17, 2015Iowa County, Lafayette County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this wind chill advisory at Feb 17, 2015, 3:28 PM CST for Iowa County, Lafayette County, Sauk County, Wisconsin. It took effect at Feb 18, 2015, 3:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2015, 3:28 PM CST (21:28 UTC)
In effect from
Feb 18, 2015, 3:00 AM CST
Expired
Feb 18, 2015, 10:00 AM CST
In force
7 hr
Issued by
NWS Milwaukee, WI

Counties Iowa County, WI, Lafayette County, WI, Sauk County, WI

The radar

The Milwaukee radar (KMKX), 124 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2015-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2015-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

670 
WWUS43 KMKX 172128
WSWMKX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
328 PM CST TUE FEB 17 2015

...BLUSTERY NORTHWEST WINDS ALONG WITH VERY COLD AIR MOVE IN...

.A TIGHTENING PRESSURE GRADIENT AND GUSTY NORTHWEST WINDS ALONG
WITH SOME STRONG COLD AIR ADVECTION WILL LEAD TO BITTERLY COLD WIND
CHILL VALUES DURING THE OVERNIGHT HOURS INTO WEDNESDAY MORNING.

WIZ056-062-067-180530-
/O.NEW.KMKX.WC.Y.0005.150218T0900Z-150218T1600Z/
SAUK-IOWA-LAFAYETTE-
INCLUDING THE CITIES OF...BARABOO...DODGEVILLE...DARLINGTON
328 PM CST TUE FEB 17 2015

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 10 AM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 10 AM CST
WEDNESDAY. 

* WIND CHILL VALUES...20 TO 23 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

JTS
2 follow-up statements
675 
WWUS43 KMKX 180301
WSWMKX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
901 PM CST TUE FEB 17 2015

...BLUSTERY NORTHWEST WINDS ALONG WITH VERY COLD AIR MOVE IN...

.COLD AIR WILL CONTINUE TO PUSH INTO SOUTHERN WISCONSIN OVERNIGHT.
WINDS WILL BE ELEVATED ENOUGH WEST OF MADISON TO BRING WIND
CHILLS MEETING ADVISORY CRITERIA LATER TONIGHT INTO WEDNESDAY
MORNING FOR SAUK...IOWA AND LAFAYETTE COUNTIES. 

WIZ056-062-067-181115-
/O.CON.KMKX.WC.Y.0005.150218T0900Z-150218T1600Z/
SAUK-IOWA-LAFAYETTE-
INCLUDING THE CITIES OF...BARABOO...DODGEVILLE...DARLINGTON
901 PM CST TUE FEB 17 2015

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO 10 AM CST
WEDNESDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO 10 AM CST
WEDNESDAY. 

* WIND CHILL VALUES...20 TO 23 BELOW ZERO. AIR TEMPERATURES WILL
  BE ZERO TO 2 BELOW ZERO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
783 
WWUS43 KMKX 180949
WSWMKX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
349 AM CST WED FEB 18 2015

...BITTERLY COLD WIND CHILLS THROUGH MID MORNING...

.COLD AIR WILL CONTINUE TO PUSH INTO SOUTHERN WISCONSIN
OVERNIGHT. WINDS WILL BE ELEVATED ENOUGH WEST OF MADISON TO BRING
WIND CHILLS MEETING ADVISORY CRITERIA LATER TONIGHT INTO
WEDNESDAY MORNING FOR SAUK...IOWA AND LAFAYETTE COUNTIES.

ANOTHER WIND CHILL ADVISORY VALID TONIGHT INTO THURSDAY WILL BE
ISSUED FOR ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN BY LATE
MORNING.

WIZ056-062-067-181600-
/O.CON.KMKX.WC.Y.0005.000000T0000Z-150218T1600Z/
SAUK-IOWA-LAFAYETTE-
INCLUDING THE CITIES OF...BARABOO...DODGEVILLE...DARLINGTON
349 AM CST WED FEB 18 2015

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING. 

* WIND CHILL VALUES...20 TO 23 BELOW ZERO. AIR TEMPERATURES WILL 
  BE ZERO TO 3 BELOW ZERO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MRC/REM

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this wind chill advisory went out at Feb 17, 3:10 PM CST, 18 minutes earlier.

Area forecast discussion, Feb 17, 3:10 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
310 PM CST TUE FEB 17 2015

.TONIGHT AND WEDNESDAY...CONFIDENCE - HIGH.

A POTENT 500MB SHORTWAVE TROUGH WILL SWING THROUGH THE REGION LATER
TONIGHT...WITH THE VORTICITY MAXIMA JUST TO OUR SOUTHWEST. THIS
SYSTEM WILL BE COINCIDENT WITH DECENT LOW LEVEL MOISTURE ADVECTION
AND GOOD 850MB COLD AIR ADVECTION. RAP BUFKIT SOUNDINGS INDICATE LOW
LEVEL LAPSE RATES WILL STEEPEN NEARLY DRY ADIABATICALLY THIS
EVENING. WEAK ISENTROPIC OMEGA WILL LIMIT SNOW AMOUNTS TONIGHT TO
BETWEEN A FEW TENTHS UP TO A HALF INCH ACROSS THE CWA.

THE BIG STORY WILL BE THE SINKING TEMPERATURES. 850MB TEMPERATURES
WILL REACH NEAR -28C OVER THE WESTERN HALF OF OUR CWA BY 18Z
WEDNESDAY. GUSTY NORTHWEST WINDS WILL KEEP WIND CHILLS DOWN...WITH
VALUES NEAR -20 FOR OUR FAR WESTERN TIER OF COUNTIES. WITH THE
INCREASE IN WIND SPEEDS AND GOOD COLD AIR ADVECTION...ISSUED A WIND
CHILL ADVISORY FOR SAUK...IOWA...AND LAFAYETTE COUNTIES BETWEEN 9Z
TO 16Z WED. TEMPERATURES WILL STAY COLD FOR WEDNESDAY WITH HIGHS
REACHING ONLY INTO THE SINGLE DIGITS ABOVE ZERO.

.WEDNESDAY NIGHT THROUGH FRIDAY...CONFIDENCE - HIGH.

ARCTIC COLD AIR WILL REMAIN ENTRENCHED OVER THE REGION THROUGH
THURSDAY NIGHT. 925H TEMPS FALL TO AROUND -25C WED NGT.  HOWEVER
MIXY BOUNDARY LAYER AND POSSIBLE SOME LINGERING STRATUS WILL PREVENT
TEMPERATURE FREE FALL OVERNIGHT.  NEVER THE LESS...STILL EXPECT
OVERNIGHT LOWS TO DIP TO BETWEEN -5 AND -12 CAUSING WIND CHILLS TO
DROP TO BETWEEN 20 AND 30 BELOW.  A WIND CHILL ADVISORY WILL LIKELY
BE ISSUED ON WEDNESDAY FOR THIS PERIOD.

AN EVEN COLDER NIGHT LIES AHEAD FOR THURSDAY NIGHT AS LESS WIND AND
CLOUDS ARE EXPECTED.  OVERNIGHT LOWS MAY DIP TO AS COLD AS -16 IN
LOW AREAS OF THE EASTERN CWA AWAY FROM THE SHORE.  MORE QUESTIONABLE
HOWEVER WHETHER A WIND CHILL ADVISORY WILL BE NEEDED AS HIGH
PRESSURE RIDGE PASSING ACROSS SRN WI WILL RESULT IN DECOUPLING AND
LIGHT SFC WINDS OVERNIGHT.

CLOUDS WILL ALSO BEGIN TO INCREASE LATE IN THE NIGHT DUE TO UPSTREAM
STRONG WARM AIR ADVECTION.  WEAK LAYER Q-VECTOR CONVERGENCE CLIPS
SRN WI WITH BETTER FORCING REMAINING TO THE NORTH.  NEVER THE
LESS...WITH COLD DOME IN PLACE AND VIGOROUS WARM AIR
ADVECTION...WOULD NOT BE SURPRISED TO SEE MORE WIDESPREAD -SN
OVERSPREAD SRN WI ON FRI.  HOWEVER FOR NOW DUE TO UNCERTAINTY WRT
STRENGTH OF LIFT AND COLUMN MOISTURE...WL KEEP POPS IN THE CHANCE
CATEGORY FOR NOW.

.FRIDAY NIGHT THROUGH SATURDAY NIGHT...CONFIDENCE - MEDIUM.

SLOWER EASTWARD PROGRESS OF SHORT WAVE TROF ACROSS WI FRIDAY NIGHT
SO WL CONTINUE SMALL POPS FOR -SN AS COLUMN MOISTURE EXTENDS TO
ABOUT 10K FT.  TEMPORARY ZONAL TO SOUTHWEST FLOW ALOFT EARLY IN THE
WEEKEND WILL ALLOW AREA OF STRENGTHENING LOW PRESSURE ALONG
BAROCLINIC ZONE TO MOVE FROM THE SOUTHERN PLAINS INTO THE TN AND OH
VALLEY REGION ON SAT.  ECMWF HAS BEEN TRENDING FARTHER SOUTH WITH
THE AFFECTS FROM THIS SYSTEM WHILE THE GFS HAS BEEN EDGING FARTHER
NORTH.  ECMWF AND GFS CONVERGING ON SIMILAR SOLUTION WHICH KEEPS
SNOW SHIELD FROM THIS SYSTEM SOUTH OF SRN WI...MORE IN LINE WITH
LATEST CMC.  WINDS MAY BRIEFLY TURN TO THE NORTHEAST AFTER TROUGH
PASSAGE FRIDAY NIGHT WHICH MAY BRING SOME LIGHT LAKE EFFECT TO THE
SOUTHEAST.

.SUNDAY THROUGH TUESDAY...CONFIDENCE - MEDIUM.

SHARPENING SHORT-WAVE TROF OVER ERN CONUS ASSOCIATED WITH ABOVE
SYSTEM WILL RESULT IN NORTHWEST STEERING FLOW AND COLDER TEMPS
RETURNING FOR SUNDAY AND LASTING INTO THE FIRST DAYS OF THE WEEK OF
THE 23RD.  BOTH ECMWF AND GFS SHOW VIGOROUS SHORT WAVE TROF MOVING
SOUTHEAST AND AFFECTING THE WESTERN GTLAKES IN THE MON NGT/TUE
PERIOD.  TEMPERATURES EARLY NEXT WEEK DO NOT LOOK TO BE AS COLD AS
WHAT IS EXPECTED THE NEXT SEVERAL DAYS...HOWEVER WILL REMAIN BELOW
NORMAL FOR LATE FEBRUARY.

&&

.AVIATION/00Z TAFS/...

500MB SHORTWAVE TROUGH WILL MOVE THROUGH THE REGION LATER
TONIGHT...SPARKING CHANCES OF LIGHT SNOW. A QUICK BURST OF MODERATE
SNOW IS POSSIBLE DUE TO THE STRENGTH OF THE POSITIVE VORTICITY
ADVECTION ASSOCIATED WITH THIS SHORTWAVE. IN GENERAL...VFR
CONDITIONS WILL PERSIST UNTIL THE LATE EVENING HOURS WHEN THE
SHORTWAVE TROUGH MOVES IN ABOUT 03Z TONIGHT. MVFR CONDITIONS WILL
BECOME MORE COMMON AS LIGHT SNOW DEVELOPS. WINDS WILL STAY FROM THE
NORTHWEST THROUGH THE EVENING AND OVERNIGHT HOURS. GUSTY WINDS OF UP
TO 25KTS ARE POSSIBLE TOMORROW AFTERNOON AS THE PRESSURE GRADIENT
TIGHTENS.

&&

.MARINE...

THE POTENTIAL FOR HIGHER WAVES ALONG THE NEARSHORE WILL INCREASE DUE
TO STRENGTHENING NORTHWEST WINDS...WITH GUSTS UP TO 25KTS DURING THE
DAY WEDNESDAY...ALONG WITH SOME BREAKS IN THE ICE ALONG THE LAKE MI
SHORE. DECIDED TO ISSUE A SMALL CRAFT ADVISORY IN EFFECT FROM 15Z
WED TO 00Z THURS DUE TO THE INCREASE IN WINDS. SOME LIGHT SNOW IS
ALSO A POTENTIAL LATER TONIGHT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...

WI...WIND CHILL ADVISORY WIZ056-062-067 FROM 09Z/18 TO 15Z/18.
LM...SMALL CRAFT ADVISORY FROM 15Z/18 TO 00Z/19 LMZ643>646.

TONIGHT AND WEDNESDAY/AVIATION/MARINE....JTS
WEDNESDAY NIGHT THROUGH TUESDAY...MBK
Hazardous weather outlook, Feb 17, 3:26 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
326 PM CST TUE FEB 17 2015

WIZ046-047-051-052-056>060-062>072-182130-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
326 PM CST TUE FEB 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

WIND CHILLS ARE EXPECTED TO FALL TO AROUND 20 BELOW ZERO LATE
TONIGHT IN THE REEDSBURG...BARABOO...DODGEVILLE AND DARLINGTON
AREAS. A WIND CHILL ADVISORY GOES INTO EFFECT AT 3 AM CST TONIGHT
FOR THESE AREAS. WIND CHILLS WILL FALL TO AROUND 15 BELOW ZERO
ELSEWHERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE WIND CHILL ADVISORY WILL REMAIN IN EFFECT UNTIL 10 AM
WEDNESDAY MORNING FOR A SMALL PART OF SOUTH CENTRAL WISCONSIN.

VERY COLD ARCTIC AIR WILL REMAIN ANCHORED OVER THE REGION INTO
FRIDAY. BITTERLY COLD WIND CHILLS ARE EXPECTED TO FALL TO BETWEEN
20 AND 30 DEGREES BELOW ZERO WEDNESDAY NIGHT INTO THURSDAY
MORNING. A WIND CHILL ADVISORY WILL BE LIKELY.

WIND CHILLS MAY FALL TO BETWEEN 20 AND 30 DEGREES BELOW ZERO
AGAIN THURSDAY NIGHT INTO FRIDAY MORNING...HOWEVER THE WINDS WILL
BE MUCH LIGHTER DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-182100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
249 PM CST TUE FEB 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

A TIGHTENING PRESSURE GRADIENT ACROSS LAKE MICHIGAN WILL CAUSE
BLUSTERY NORTHWEST WINDS OVER THE NEARSHORE WATERS ON WEDNESDAY. A
SMALL CRAFT ADVISORY HAS BEEN POSTED.

WWW.WEATHER.GOV/MKX

MBK

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 3:15 PM CSTSmall Craft AdvisoryMKX30 hr

Nearby

Wind Chill Advisories in Wisconsin, 2015Every wind chill advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.